Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 139, NWS Pittsburgh, PA

July 23, 2003Monroe County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2003, 10:47 AM EDT for Monroe County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2003, 10:47 AM EDT (14:47 UTC)
Expired
Jul 23, 2003, 1:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Monroe County, OH

The radar

The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 2.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 231447
FFWPBZ
OHC111-231745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1047 AM EDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONROE COUNTY IN OHIO

* UNTIL 145 PM EDT

* AT 1042 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED REPEATED 
HEAVY RAINS MOVING FROM NEAR LEBANON NORTHEAST THROUGH GRAYSVILLE AND 
WOODSFIELD. HEAVY RAIN. THREE-QUARTERS TO AN INCH OF RAIN HAS FALLEN IN 
THE WOFLPEN RUN...HUNTER HOLLOW...AND TAN HOUSE RUN BASINS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...WOODSFIELD AND GRAYSVILLE.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:47 AM EDT, 0 minutes earlier.

Area forecast discussion, Jul 23, 10:47 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1047 AM EDT WED JUL 23 2003

CONVECTION CONTINUES TO FIRE AHEAD OF SHORT WAVE DIGGING INTO THE OHIO
VALLEY THIS MORNING. SHOWERS ARE LINING UP A BIT SOUTH AREA OF HEAVIEST
RAIN FROM YESTERDAY. SOUTHEAST OHIO INTO SWRN PA RECEIVED SIGNIFICANT
RAINFALL THIS AM. UP TO AN INCH AND A HALF OF RAIN FELL THIS MORNING
ACROSS NORTHERN ALLEGHENY COUNTY. ADDITIONAL RAINFALL IS LIKELY THIS
AFTERNOON AS HEATING HELPS TO FIRE ADDITIONAL THUNDERSTORMS INTO THIS
EVENING. FLASH FLOOD WATCH ISSUED TO COVER MUCH OF WRN PA ERN OH AND
NRN WV.

UPPER LOW MOVING EAST ON THURSDAY WILL BRING INCREASING INSTABILITY FOR
THURSDAY AFTERNOON WITH A CONTINUE RISK OF THUNDERSTORMS. UPPER LOW FINALLY
MOVES OFF TO THE EAST ON FRIDAY BRINGING AN END TO THE SHOWERS.

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ040>041...OHZ049>050...
OHZ059...OHZ068>069.

PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023...PAZ029>031.

WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ001>004...WVZ012.

RSD
Hazardous weather outlook, Jul 23, 5:18 AM EDT, 5 hours 29 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 23, 5:47 AM EDT, 5 hours before
PAZ021-231100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 AM EDT WED JUL 23 2003

...HEAVY RAIN UPDATE...

AT 6 AM, NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH SHOWS A
THUNDERSTORM WITH HEAVY RAIN OVER THE MOON TOWNSHIP AREA OF ALLEGHENY
COUNTY. THE HEAVY RAIN, WITH THIS THUNDERSTORM, CAN BRING 1 OR 2 INCHES
OF RAIN BY 7 AM TO PARTS OF THE PITTSBURGH WEST HILLS, CAUSING PONDING
OF WATER ON ROADS AND IN POOR DRAINAGE AREAS. MOTORISTS, DO NOT DRIVE
THROUGH PONDED ROADS. ALSO BEWARE OF LOW VISIBILITY, IN THE HEAVY RAIN
AND IN THE FORMATION OF FOG SHORTLY AFTERWARDS. LISTEN FOR UPDATES.
Special weather statement, Jul 23, 6:29 AM EDT, 4 hours 18 minutes before
PAZ021-231100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
629 AM EDT WED JUL 23 2003

...THUNDERSTORM AND HEAVY RAIN UPDATE...

AT 6:30 AM, NATIONAL WEATHER SERVICE RADAR SHOWED THE THUNDERSTORM WITH
HEAVY RAIN, MOVING SLOWLY EASTWARD ACROSS THE PITTSBURGH NORTH HILLS.
UP TO 1 OR 2 INCHES OF RAINFALL CAN COME WITH THIS STORM BY 7:15. BY
THEN, THE STORM CAN BE NEAR NEW KENSINGTON AREA OF NORTHEASTERN
ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTY.

MOTORISTS, BEWARE OF PONDED ROADS. ALSO BEWARE OF LOW VISIBILITY IN THE
HEAVY RAIN, AND THE FOG THAT CAN FORM SHORTLY AFTERWARDS.
Special weather statement, Jul 23, 7:48 AM EDT, 2 hours 59 minutes before
PAZ021-030-231245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 AM EDT WED JUL 23 2003

SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS WILL CONTINUE DURING THE
COMMUTING HOURS IN ALLEGHENY AND NORTHERN WESTMORELAND COUNTIES...
INCLUDING THE PITTSBURGH AREA.  RAINFALL RATES OF AS MUCH AS AN INCH
WITHIN ONE HALF HOUR HAVE BEEN REPORTED WITH THESE STORMS.  BEWARE THAT
PONDING OF WATER ON ROADWAYS AND LOW VISIBILITIES WILL OCCUR.
Local storm report, Jul 23, 10:12 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1012 AM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0852 AM    ROSS TOWNSHIP             PA   FLASH FLOODS
07/23/03   ALLEGHENY                      WATER COMING OUT OF DRAINS
                                          AND BACKING ONTO STREETS
                                          REPORTED BY LAW ENFORCEMENT

0855 AM    SHALER                    PA   FLASH FLOODS
07/23/03   ALLEGHENY                      BASEMENT FLOODING ON
                                          MARYANNE DR, HILLWOOD DR,
                                          AND SICKAMORE STREET
                                          REPORTED BY LAW ENFORCEMENT

0950 AM    LAWRENCEVILLE            PA   FLOOD
07/23/03   ALLEGHENY                      VARIOUS STREETS FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0952 AM    LOWER BURRELL             PA   FLASH FLOODS
07/23/03   WESTMORELAND                   FLOODING ON 945 GREENSBURG
                                          RD AND 67 CHICAGO AVE.
                                          BUSINESS INSTITUTE FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0952 AM    OKLAHOMA BURRELL          PA   FLASH FLOODS
07/23/03   WESTMORELAND                   BASEMENT FLOODED REPORTED
                                          BY EMERGENCY MANAGEMENT

0919 AM    VERONA                    PA   FLASH FLOODS
07/23/03   ALLEGHENY                      STANDING WATER ON ROADS
                                          REPORTED BY PUBLIC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:42 PM EDTFlash Flood WarningPBZMonroe3 hr
Jul 23, 3:20 PM EDTFlash Flood WarningPBZCarroll, Tuscarawas3 hr
Jul 23, 7:35 PM EDTFlash Flood WarningPBZJefferson3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.